Alert archive / Indiana / Beach Hazards Statements in 2020
Beach Hazards Statement 15, NWS Chicago, IL
NWS Chicago, IL issued this beach hazards statement at Sep 2, 2020, 3:27 PM CDT for Lake County, Porter County, Indiana. It took effect at Sep 3, 2020, 1:00 PM CDT. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- Sep 2, 2020, 3:27 PM CDT (20:27 UTC)
- In effect from
- Sep 3, 2020, 1:00 PM CDT
- Expired
- Sep 4, 2020, 1:00 PM CDT
- In force
- 24 hr
- Issued by
- NWS Chicago, IL
Counties Lake County, IN, Porter County, IN
The radar
The Chicago radar (KLOT), 73 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.5 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 637 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
961 WHUS43 KLOT 022027 CFWLOT LAKESHORE HAZARD MESSAGE National Weather Service Chicago IL 327 PM CDT Wed Sep 2 2020 INZ001-002-030430- /O.NEW.KLOT.BH.S.0015.200903T1800Z-200904T1800Z/ Lake IN-Porter- 327 PM CDT Wed Sep 2 2020 ...BEACH HAZARDS STATEMENT IN EFFECT FROM THURSDAY AFTERNOON THROUGH FRIDAY AFTERNOON... The National Weather Service in Chicago has issued a Beach Hazards Statement...which is in effect from Thursday afternoon through Friday afternoon. * LOCATION...Northwest Indiana beaches. * HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED. * FORECAST WAVE HEIGHTS...5 to 8 ft. * STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid dangerous swimming conditions and do not venture out onto piers, jetties, breakwalls, or other shoreline structures. Please check with your local authorities on potential beach closures. && $$ MTF
9 follow-up statements
082 WHUS43 KLOT 030204 CFWLOT LAKESHORE HAZARD MESSAGE National Weather Service Chicago IL 904 PM CDT Wed Sep 2 2020 INZ001-002-031015- /O.CON.KLOT.BH.S.0015.200903T1800Z-200904T1800Z/ Lake IN-Porter- 904 PM CDT Wed Sep 2 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM THURSDAY AFTERNOON THROUGH FRIDAY AFTERNOON... * LOCATION...Northwest Indiana beaches. * HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED. * FORECAST WAVE HEIGHTS...5 to 8 ft. * STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid dangerous swimming conditions and do not venture out onto piers, jetties, breakwalls, or other shoreline structures. Please check with your local authorities on potential beach closures. && $$ Ratzer
359 WHUS43 KLOT 030757 CFWLOT LAKESHORE HAZARD MESSAGE National Weather Service Chicago IL 257 AM CDT Thu Sep 3 2020 INZ001-002-031600- /O.CON.KLOT.BH.S.0015.200903T1800Z-200904T1800Z/ Lake IN-Porter- 257 AM CDT Thu Sep 3 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 1 PM CDT THIS AFTERNOON THROUGH FRIDAY AFTERNOON... * LOCATION...Northwest Indiana beaches. * HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED. * FORECAST WAVE HEIGHTS...5 to 8 ft. * STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid dangerous swimming conditions and do not venture out onto piers, jetties, breakwalls, or other shoreline structures. Please check with your local authorities on potential beach closures. && $$ KMD
238 WHUS43 KLOT 030921 CFWLOT LAKESHORE HAZARD MESSAGE National Weather Service Chicago IL 421 AM CDT Thu Sep 3 2020 INZ001-002-031730- /O.CON.KLOT.BH.S.0015.200903T1800Z-200904T1800Z/ Lake IN-Porter- 421 AM CDT Thu Sep 3 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 1 PM CDT THIS AFTERNOON THROUGH FRIDAY AFTERNOON... * LOCATION...Northwest Indiana beaches. * HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED. * FORECAST WAVE HEIGHTS...5 to 8 ft. * STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED. * OTHER POSSIBLE IMPACTS...These high waves may cause minor lakeshore flooding and beach erosion. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid dangerous swimming conditions and do not venture out onto piers, jetties, breakwalls, or other shoreline structures. Please check with your local authorities on potential beach closures. && $$ KMD
733 WHUS43 KLOT 031511 CFWLOT LAKESHORE HAZARD MESSAGE National Weather Service Chicago IL 1011 AM CDT Thu Sep 3 2020 INZ001-002-040000- /O.CON.KLOT.BH.S.0015.200903T1800Z-200904T1800Z/ Lake IN-Porter- 1011 AM CDT Thu Sep 3 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH FRIDAY AFTERNOON... * LOCATION...Northwest Indiana beaches. * HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED. * FORECAST WAVE HEIGHTS...5 to 8 ft. * STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED. * OTHER POSSIBLE IMPACTS...These high waves may cause minor lakeshore flooding and beach erosion. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid dangerous swimming conditions and do not venture out onto piers, jetties, breakwalls, or other shoreline structures. Please check with your local authorities on potential beach closures. && $$ Kluber
192 WHUS43 KLOT 031942 CFWLOT LAKESHORE HAZARD MESSAGE National Weather Service Chicago IL 242 PM CDT Thu Sep 3 2020 INZ001-002-040500- /O.CON.KLOT.BH.S.0015.000000T0000Z-200904T1800Z/ Lake IN-Porter- 242 PM CDT Thu Sep 3 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH FRIDAY AFTERNOON... * LOCATION...Northwest Indiana beaches. * HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED. * FORECAST WAVE HEIGHTS...5 to 8 ft. * STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED. * OTHER POSSIBLE IMPACTS...These high waves may cause minor lakeshore flooding and beach erosion. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid dangerous swimming conditions and do not venture out onto piers, jetties, breakwalls, or other shoreline structures. Please check with your local authorities on potential beach closures. && $$ Kluber
213 WHUS43 KLOT 040248 CFWLOT LAKESHORE HAZARD MESSAGE National Weather Service Chicago IL 948 PM CDT Thu Sep 3 2020 INZ001-002-041100- /O.CON.KLOT.BH.S.0015.000000T0000Z-200904T1800Z/ Lake IN-Porter- 948 PM CDT Thu Sep 3 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH FRIDAY AFTERNOON... * LOCATION...Northwest Indiana beaches. * HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED. * FORECAST WAVE HEIGHTS...5 to 8 ft. * STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED. * OTHER POSSIBLE IMPACTS...These high waves may cause minor lakeshore flooding and beach erosion. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid dangerous swimming conditions and do not venture out onto piers, jetties, breakwalls, or other shoreline structures. Please check with your local authorities on potential beach closures. && $$ Borchardt
532 WHUS43 KLOT 040848 CFWLOT LAKESHORE HAZARD MESSAGE National Weather Service Chicago IL 348 AM CDT Fri Sep 4 2020 INZ001-002-041800- /O.CON.KLOT.BH.S.0015.000000T0000Z-200904T1800Z/ Lake IN-Porter- 348 AM CDT Fri Sep 4 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON... * LOCATION...Northwest Indiana beaches. * HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED. * FORECAST WAVE HEIGHTS...4 to 7 ft, subsiding to 2 to 4 ft this afternoon. * STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED. * OTHER POSSIBLE IMPACTS...These high waves may cause minor lakeshore flooding and beach erosion. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid dangerous swimming conditions and do not venture out onto piers, jetties, breakwalls, or other shoreline structures. Please check with your local authorities on potential beach closures. && $$ Carlaw
363 WHUS43 KLOT 041514 CFWLOT LAKESHORE HAZARD MESSAGE National Weather Service Chicago IL 1014 AM CDT Fri Sep 4 2020 INZ001-002-041800- /O.CON.KLOT.BH.S.0015.000000T0000Z-200904T1800Z/ Lake IN-Porter- 1014 AM CDT Fri Sep 4 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON... * LOCATION...Northwest Indiana beaches. * HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED. * FORECAST WAVE HEIGHTS...3 to 6 ft, subsiding to 2 to 4 ft this afternoon. * STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED. * OTHER POSSIBLE IMPACTS...These high waves may cause minor lakeshore flooding and beach erosion. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid dangerous swimming conditions and do not venture out onto piers, jetties, breakwalls, or other shoreline structures. Please check with your local authorities on potential beach closures. && $$ Kluber
992 WHUS43 KLOT 041749 CFWLOT LAKESHORE HAZARD MESSAGE National Weather Service Chicago IL 1249 PM CDT Fri Sep 4 2020 INZ001-002-041900- /O.EXP.KLOT.BH.S.0015.000000T0000Z-200904T1800Z/ Lake IN-Porter- 1249 PM CDT Fri Sep 4 2020 ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 1 PM CDT THIS AFTERNOON... Waves have been gradually subsiding today. However, continue to use caution along the Lake Michigan shore as waves up to 3 to 4 feet will continue this afternoon. $$ Kluber
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this beach hazards statement went out at Sep 2, 2:53 PM CDT, 34 minutes earlier.
Area forecast discussion, Sep 2, 2:53 PM CDT, 34 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
253 PM CDT Wed Sep 2 2020
.SHORT TERM...
252 PM CDT
Through Thursday night...
Fitting with the meteorological calendar this week there is a
change in the seasons seen in the forecast data. Some of those
changes are subtle, but when recurring are what results in the
autumn weather we know. The first of these is in the short term
with a stronger cold front Thursday, and with sharper fronts come
stronger winds and indeed we have that Thursday. The gusty winds
may peak to 40+ mph during the morning and early afternoon
immediately ahead of the front, then gusts in the 30 mph ballpark
will be seen after. With the turn of the winds behind the front it
will result in dangerous swimming conditions for Indiana beaches
Thursday afternoon through at least Friday morning.
The forecast area this afternoon finds itself northeast of a
stalled and closed low across Oklahoma and Texas, while also
south of a strong westerly upper jet over the international
border. Cirrus from the closed low and an associated subtropical
moisture plume should continue to stream across the southeast
forecast area this evening. Otherwise areas will be clear with
diminishing winds for a few hours before starting to inch up
overnight. Lows will be near normal for early September.
Upstream in that aforementioned westerly belt of upper level winds
is a pronounced 135 kt jet maximum seen on satellite water vapor
imagery progressing east-southeastward into Montana. To quantify
this for this time of year, looking at early September sounding
climatology for Bismark, ND where this jet maximum will pass over
late tonight, this is right at record for the first ten days of
September. Just a way of signifying the potency in the upcoming
pattern, even if early only by a week or two. Anyways, that jet
maximum will be driving an impressively deep surface low which by
Thursday afternoon will be at or below 980 mb just north of Lake
Superior. In advance of its attendant cold front, pressure falls
will line up with a unidirectional low-level southwest wind to
provide gustiness right away Thursday morning.
The question for gusts exceeding 40 mph Thursday morning and
early afternoon is whether the low-level jet can be tapped into
by mixing. There is uncertainty if there will be some, possibly
even broken, 10-15 kft clouds in advance of the front which would
hinder mixing some. In general, only a couple guidance solutions
show this, and most show a quick warm-up. The 9 a.m. to 1 p.m.
window looks like the period where we would have to watch out for
sporadic 40+ mph gusts.
As the front moves through it will be a sharp zone of convergence
with winds shifting northwest behind it. Temperatures warming
into the mid 80s ahead of it with a narrow mid 60s dew points axis
will support a corridor of 300-1000 J/kg of CAPE (highest in the
far southeastern forecast area). Isolated showers or even a storm
or two may spring along the boundary as it works further southeast
during peak heating, which will confine it to mainly east of
I-55. Confidence on any showers is still fairly low so maintain a
dry forecast at this time.
Behind the front itself the winds will still be gusty, with peak
gusts around 30 mph. The direction will support turning the
already generated high waves over the open waters onto the
Michigan beaches. Will begin a Beach Hazards Statement for likely
rip currents early Thursday afternoon. Also with the winds will
come much drier air. Afternoon relative humidity looks to drop to
around or even below 30 percent for a period. This looks like it
should be a narrow enough window due to the frontal passage
timing to prevent a critical fire weather concern. The drier air
will be a sign of the more continental air mass, and as winds ease
on Thursday night, lows look to drop into the upper 40s in
outlying locations.
MTF
&&
.LONG TERM...
243 PM CDT
Friday through Wednesday...
Breezy conditions will continue into Friday, especially across
northern Illinois, as high pressure tracks eastward across
central Illinois. Forecast soundings indicate that the combination
of a weakening low-level inversion and mostly sunny skies should
result in sufficient mixing into dry air aloft to lower dew
points into the 40s nearly area wide. This would produce afternoon
RH values in the upper 20s to mid 30s. With antecedent dry
conditions in place, elevated fire weather concerns exist.
Saturday will mark a transition day in patterns, but remain dry
and generally sunny with seasonable temps.
Some notable changes have appeared in the forecast late this
weekend into early next week, with a potentially more active
period. While a long- wave trough is still expected to develop
over the central CONUS, its evolution and placement has changed in
the guidance suite over the past day. Thursday's cold front is
trending toward being more of a glancing blow as the eastern
Canadian trough begins to deamplify. A quick-moving shortwave
embedded in generally WNW flow aloft will then traverse the Upper
Mississippi Valley and reinforce the Canadian trough late in the
weekend. This will be followed by a stronger north Pacific trough
digging into the Great Plains early next week. The quick-moving
wave on Sunday needs to be monitored for a conditional severe
storm risk dependent on arrival time (anywhere from a nocturnal
MCS in the pre-dawn hours to more discrete or multi- cell
convection in the mid-afternoon).
The main player in building the central CONUS trough early next
week is stalled near the Aleutians, so the forecast will be highly
dependent on when (or how much of) that energy is displaced into
mainland North America. Additionally, guidance shows a significant
divergence in solutions by mid-week, producing about as large of
a disparity in the forecast as one could see a week out. Raw
deterministic max temps by mid-week vary by as much as 40 degrees
between the GFS (50s) and ECMWF (around 90), owing entirely to
whether the central CONUS trough becomes cut off (ECMWF) vs.
ejecting northeast through the Great Lakes (GFS). The potential
for a highly baroclinic boundary to stall across the Upper Great
Lakes/Mississippi River Valley ahead of the Great Plains trough
will lead to a rather active period with heavy rain and periods of
potentially strong to severe convection somewhere in the region
Monday into Wednesday. The CWA is precariously close to this
boundary in guidance, so prepare for the potential of significant
changes in the forecast next week. Statistically speaking, the
forecast spectrum is quite binary and produces more of a double
bell curve...either unseasonably warm and dry or unseasonably cold
and wet with, low probabilities of something in between.
Kluber
&&
.AVIATION...
For the 18Z TAFs...
The primary concerns with the Chicago area TAFs are:
- Possible brief low-level wind shear 11Z-14Z Thursday morning
- Strong southwest to west-southwest winds Thursday morning and
early afternoon, with likely some 30+ kt gusts, before veering
more northwest and easing some
- Chance for a brief rain shower 18Z-20Z Thursday
After some west winds sporadically gusting 15-18 kt this
afternoon, a high pressure ridge will scoot over the region this
evening. A deep weather system will quickly progress along the
international border overnight into Thursday morning, and as a
result the low-level winds will sharply increase Thursday
morning. Overhead will be a 40-45 kt southwesterly low-level jet
at just 1,000 ft at 12Z. As we start to mix, some gusts to 35+ kt
are possible 14Z-18Z at ORD and MDW. We believe that mixing
should be sufficient to see fairly regular gusts to 30 kt but any
higher will depend if there are broken clouds and just how
quickly and deeply we mix.
Confidence on the wind gusts of at least 30 kt is medium-high and
on 35+ kt is low. As for the direction, there is potential for
12Z-15Z to see some wind direction from 220 degrees. Otherwise,
230 degrees or more veered is highly likely.
As a cold front moves through the region midday, it will turn
winds more northwesterly but continue them gusty. There is a
window of opportunity for isolated showers to develop along the
front. This is more favored just south and east of Chicago given
the frontal timing, so for now have maintained a dry TAF for ORD
and MDW. Confidence is high that if it rains it will be brief
(less than an hour) and likely be little to no impact, with the
winds being the primary element of interest.
MTF
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...Beach Hazards Statement...INZ001-INZ002...1 PM Thursday to 1 PM
Friday.
LM...Small Craft Advisory...LMZ740-LMZ741-LMZ742...7 AM Thursday to
10 PM Thursday.
Small Craft Advisory...LMZ743-LMZ744-LMZ745...10 AM Thursday to
1 PM Friday.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicagoHazardous weather outlook, Sep 2, 10:18 AM CDT, 5 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Chicago/Romeoville IL 1018 AM CDT Wed Sep 2 2020 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-031530- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 1018 AM CDT Wed Sep 2 2020 /1118 AM EDT Wed Sep 2 2020/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thursday night... High Swim Risk. Friday... Elevated Fire Weather Risk. High Swim Risk. Saturday... Limited Thunderstorm Risk overnight. Limited Fire Weather Risk. Sunday through Tuesday... Limited Thunderstorm Risk. DISCUSSION: Northerly winds down the lake will produce dangerous swim conditions along the southern shores of Lake Michigan following the passage of a cold front late Thursday with the conditions lingering into Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. LMZ740>745-031530- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 1018 AM CDT Wed Sep 2 2020 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thursday... Hazardous conditions for small craft are likely beginning mid to late afternoon. Saturday night... Limited Thunderstorm Risk. Sunday... Hazardous conditions for small craft are likely. Limited Thunderstorm Risk. Monday and Tuesday... Limited Thunderstorm Risk. MTF Visit us at http://weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
Nearby
Beach Hazards Statements in Indiana, 2020Every beach hazards statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.